Related Experiment Video
Updated: Jun 21, 2026

Handwriting Analysis Indicates Spontaneous Dyskinesias in Neuroleptic Naïve Adolescents at High Risk for Psychosis
Published on: November 21, 2013
Neuroleptic malignant syndrome: review of experience with children and adolescents
Abstract:
ABSTRACT A report of neuroleptic malignant syndrome (NMS) in an adolescent patient with bipolar disorder is presented, and findings from a literature review of 35 child and adolescent cases (presenting before age 19) are compared with the reported experience in adults. Fever, rigidity, altered mental status, and tachycardia were observed in more than 70% of cases, and symptoms closely follow the patient's exposure to neuroleptic medications. A majority of the patients were being treated with a high-potency neuroleptic agent and often with more than a single drug. Schizophrenia and bipolar disorder were the most common diagnoses. Neither gender predominates the sample, and adjunctive lithium therapy does not appear to be a significant factor in the genesis of this syndrome in children. Eighty-one percent of the patients recovered, with the majority of patients treated with supportive measures, discontinuation of medications, and adjunctive pharmacotherapy. Only 9 patients were treated with supportive measures alone, and electroconvulsive treatment (ECT) was successfully used in 3 patients. Six patients were reported to have been successfully rechallenged with neuroleptic medications. NMS should be considered in any child with a combination of unexplained fever, rigidity, signs of autonomic dysfunction, changes in mental status, and a history of neuroleptic exposure.
Insights
Neuroleptic Malignant Syndrome (NMS) can occur in children and adolescents, often linked to antipsychotic medication. Prompt recognition and management, including supportive care and medication changes, lead to recovery in most cases.
Area of Science:
- Child and Adolescent Psychiatry
- Neuropharmacology
- Pediatric Neurology
Background:
- Neuroleptic Malignant Syndrome (NMS) is a rare but serious adverse reaction to neuroleptic medications.
- While well-documented in adults, NMS in pediatric populations requires specific consideration due to developmental differences.
Purpose of the Study:
- To report a case of NMS in an adolescent with bipolar disorder.
- To review and compare pediatric NMS cases with adult data.
- To identify key clinical features, diagnoses, and treatment outcomes in children and adolescents.
Main Methods:
- Case report of an adolescent patient diagnosed with NMS.
- Literature review of 35 pediatric cases of NMS (onset before age 19).
- Comparison of pediatric NMS characteristics with existing adult literature.
Main Results:
- Fever, rigidity, altered mental status, and tachycardia were present in over 70% of pediatric cases.
- Symptoms typically emerged shortly after exposure to neuroleptic medications, often high-potency agents or polypharmacy.
- Schizophrenia and bipolar disorder were the most frequent underlying diagnoses.
- Eighty-one percent of pediatric patients recovered with supportive care, medication discontinuation, and adjunctive therapies; electroconvulsive treatment (ECT) was successful in 3 cases.
Conclusions:
- NMS should be suspected in pediatric patients presenting with unexplained fever, rigidity, autonomic dysfunction, and altered mental status following neuroleptic exposure.
- Early recognition and intervention are crucial for favorable outcomes.
- Discontinuation of offending neuroleptics and supportive care are primary treatment modalities.
Related Concept Videos
Mania and Antimanic Drugs: Overview
Antipsychotic Drugs: Therapeutic Uses and Side Effects
Despite these side effects, antipsychotics are used therapeutically for various purposes, including managing schizophrenia, preventing nausea and vomiting, curbing...
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Antipsychotic Drugs: Typical and Atypical Agents
Psychosis and Antipsychotic Drugs: Overview
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
